Women with epilepsy (WWE) have a risk of bearing children with congenital malformations that is approximately twice that of the general population. Most antiepileptic drugs (AEDs) have been associated with such risk. Valproate and carbamazepine have been associated specifically with the development of neural tube defects (NTDs), especially spina bifida. Other factors may contribute to the risk, including concomitant diseases such as diabetes mellitus, occupational exposure to teratogens, excessive prepregnancy weight, and various nutrient deficiencies. In the general population, maternal folate deficiency, in particular, has been linked with the development of NTDs, and periconceptional folate supplementation with a reduction of risk. It is unclear whether folate supplementation has a comparable protective effect for WWE. Data concerning the risk for congenital malformations associated with the newer AEDs (gabapentin, felbamate, lamotrigine, levetiracetam, oxcarbazepine, tiagabine, topiramate, and zonisamide) are still limited. Several pregnancy registries for women taking AEDs have been established. Comprehensive postmarketing surveillance, regionally or nationally, might be the ideal method of monitoring medication safety, but government support for such an undertaking has for the most part been lacking. Despite uncertainty about the efficacy of periconceptional folate supplementation in WWE, these women should receive such supplementation at dosage levels recommended for the general population of women of childbearing age. Seizure control must not be neglected in a pregnant woman with epilepsy since seizures are associated with harm to the fetus as well as the mother. Risk may be minimized by using a single AED at the lowest effective dosage.